Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 229, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 23, 2022, 9:34 PM CDT for Freeborn County, Steele County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2022, 9:34 PM CDT (02:34 UTC)
- Expired
- Jul 23, 2022, 10:16 PM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Freeborn County, MN, Steele County, MN
The radar
The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 8:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
653
WUUS53 KMPX 240234
SVRMPX
MNC047-147-240330-
/O.NEW.KMPX.SV.W.0229.220724T0234Z-220724T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
934 PM CDT Sat Jul 23 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northern Freeborn County in south central Minnesota...
Southern Steele County in south central Minnesota...
* Until 1030 PM CDT.
* At 933 PM CDT, a severe thunderstorm was located over New Richland,
or 16 miles northwest of Albert Lea, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ellendale around 945 PM CDT.
Clarks Grove and Geneva around 950 PM CDT.
Other locations in the path of this severe thunderstorm include
Hollandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4382 9365 4384 9365 4385 9341 4397 9340
4396 9305 4361 9305
TIME...MOT...LOC 0233Z 296DEG 33KT 4387 9350
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB4 follow-up statements
601
WWUS53 KMPX 240248
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
948 PM CDT Sat Jul 23 2022
MNC047-147-240330-
/O.CON.KMPX.SV.W.0229.000000T0000Z-220724T0330Z/
Freeborn MN-Steele MN-
948 PM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHERN FREEBORN AND SOUTHERN STEELE COUNTIES...
At 947 PM CDT, a severe thunderstorm was located over Ellendale, or
14 miles south of Owatonna, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Blooming Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4380 9360 4384 9360 4385 9341 4397 9340
4396 9305 4361 9305
TIME...MOT...LOC 0247Z 283DEG 34KT 4390 9332
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB036
WWUS53 KMPX 240258
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
958 PM CDT Sat Jul 23 2022
MNC047-147-240330-
/O.CON.KMPX.SV.W.0229.000000T0000Z-220724T0330Z/
Freeborn MN-Steele MN-
958 PM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN FREEBORN AND SOUTHERN STEELE COUNTIES...
At 957 PM CDT, a severe thunderstorm was located near Geneva, or 15
miles south of Owatonna, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Blooming Prairie, Clarks Grove, Ellendale, Geneva, Hollandale, Steele
Center and Bixby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4380 9344 4385 9341 4393 9340 4396 9305
4361 9305
TIME...MOT...LOC 0257Z 287DEG 37KT 4386 9320
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB087
WWUS53 KMPX 240309
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1009 PM CDT Sat Jul 23 2022
MNC047-147-240330-
/O.CON.KMPX.SV.W.0229.000000T0000Z-220724T0330Z/
Freeborn MN-Steele MN-
1009 PM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN FREEBORN AND SOUTHEASTERN STEELE COUNTIES...
At 1009 PM CDT, a severe thunderstorm was located near Blooming
Prairie, or 10 miles northwest of Austin, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Blooming Prairie, Clarks Grove, Ellendale, Geneva, Hollandale, Steele
Center and Bixby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4376 9335 4384 9331 4394 9329 4396 9305
4361 9305
TIME...MOT...LOC 0309Z 296DEG 33KT 4381 9306
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB312
WWUS53 KMPX 240316
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1016 PM CDT Sat Jul 23 2022
MNC047-147-240325-
/O.CAN.KMPX.SV.W.0229.000000T0000Z-220724T0330Z/
Freeborn MN-Steele MN-
1016 PM CDT Sat Jul 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FREEBORN AND
SOUTHEASTERN STEELE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4376 9335 4384 9331 4394 9329 4396 9305
4361 9305
TIME...MOT...LOC 0311Z 296DEG 33KT 4379 9299
$$
JRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:49 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 23, 6:49 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 649 PM CDT Sat Jul 23 2022 .UPDATED for 00Z Aviation Discussion... Issued at 640 PM CDT Sat Jul 23 2022 && .DISCUSSION...(This evening through Saturday) Issued at 252 PM CDT Sat Jul 23 2022 KEY MESSAGES: - There is no longer a threat for severe thunderstorms this evening and overnight. Slow moving clusters of storms have moved across much of Minnesota and Wisconsin today turning over much of the environment. Some additional showers and thunderstorms will continue to occur as the forcing along the warm front and LLJ kick up this evening into tonight. The best location for additional thunderstorms would be down in far southern Minnesota along I-90. As the clusters of storms played out today each run of high resolution guidance has moved farther and farther south as more observations from today gets assimilated into the models. Until the cold front passes through this evening into tonight from north to south chances will continue for showers and thunderstorms. As always thunderstorm rainfall varies significantly over short distances. As we have started to see clearing move into western Minnesota as the morning and afternoon storms come to an end recover of the atmosphere remains possible and a round two of storms could occur ahead of the cold front. Behind the cold front tomorrow will be cooler and drier with highs in the mid to upper 70s. All round a pretty great day in Minnesota for late July. Only downside is there will be some gusty winds starting in the late morning/early afternoon. High pressure will move into the Upper Midwest behind the cold front, so these cooler temperatures and drier weather will continue into Monday. The next chance for rain will come on Tuesday as another cold front moves across the Upper Midwest. How this cold front plays out will depend on the timing of its passage. If it is later in the day then thunderstorms could occur and be strong. If it is earlier in the day then it would trend towards rain showers with some isolated thunder. It all depends on how much instability can build ahead of this passage. If the passage can hold off then WAA could return high temperatures back above normal. Behind the cold front high pressure will move in for the rest of the week. So expect more near normal temperatures will few chances for rain Wednesday into Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 640 PM CDT Sat Jul 23 2022 VFR conditions throughout. Scattered clouds with a few small showers and possibly a thunderstorm will continue this evening, but the rain will continue to end from west to east as a cold front pushes through the region. This front will bring northwest winds, with gusts near 20 kts expected on Sunday. Winds will become light overnight. KMSP... VFR conditions throughout, but a weak boundary is hanging across the Twin Cities metro area and could bring scattered showers, and possibly a lightning strike through 02Z this evening. Rain chances will end after that and skies will clear overnight as northwest winds develop. /OUTLOOK FOR KMSP/ Mon...VFR. Winds W around 5 kts. Tue...VFR. Chc TSRA. Wind SW at 10-15 kts. Wed...VFR chance TSRA/MVFR. Wind NW 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...JRB
Hazardous weather outlook, Jul 23, 3:38 AM CDT, 17 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 338 AM CDT Sat Jul 23 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 240845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 338 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Two rounds of severe weather are expected today. Round one will be this morning, roughly along the Minnesota river from west central into southeast Minnesota. Large hail, damaging wind gusts, and locally heavy downpours will be the primary hazards with this morning round of storms. Round two is expected to develop this afternoon from south central into east central Minnesota and continue east across southeast Minnesota and western Wisconsin into the evening. Destructive wind gusts, large hail, locally heavy rainfall, and a tornado or two will be possible with this second round of storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this morning and again this afternoon and evening.
In the hours before
Special weather statement, Jul 23, 5:21 PM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 PM CDT Sat Jul 23 2022
WIZ025-027-028-232300-
Chippewa WI-Dunn WI-Eau Claire WI-
521 PM CDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of eastern Dunn,
southern Chippewa and western Eau Claire Counties through 600 PM
CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Menomonie, moving east at 55 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Elk Mound around 530 PM CDT.
Lake Hallie around 540 PM CDT.
Other locations in the path of this storm include Altoona, Eau
Claire, Lake Wissota and Fall Creek.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 41 and 80.
U.S. Highway 53 between mile markers 86 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4476 9204 4510 9184 4507 9106 4464 9117
TIME...MOT...LOC 2221Z 273DEG 49KT 4484 9190
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JRBSpecial weather statement, Jul 23, 7:50 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
750 PM CDT Sat Jul 23 2022
MNZ083-084-240130-
Waseca MN-Blue Earth MN-
750 PM CDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of central Blue Earth
and Waseca Counties through 830 PM CDT...
At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mankato, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eagle Lake and St. Clair around 800 PM CDT.
Janesville and Pemberton around 805 PM CDT.
Other locations in the path of this storm include Waseca.
This includes the following highways...
U.S. Highway 14 between mile markers 135 and 165.
U.S. Highway 169 between mile markers 39 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4404 9430 4415 9432 4417 9407 4416 9405
4417 9403 4420 9352 4420 9341 4395 9341
TIME...MOT...LOC 0050Z 272DEG 49KT 4410 9404
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JRBLocal storm report, Jul 23, 8:44 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 3 WSW WASECA 44.07N 93.55W
07/23/2022 M66 MPH WASECA MN PUBLIC
MEASURED AT THE AIRPORT.
&&
JRBSpecial weather statement, Jul 23, 8:48 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
848 PM CDT Sat Jul 23 2022
MNZ083-240215-
Blue Earth MN-
848 PM CDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of southeastern Blue
Earth County through 915 PM CDT...
At 848 PM CDT, Doppler radar was tracking a strong thunderstorm over
Good Thunder, or 11 miles south of Mankato, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
St. Clair around 900 PM CDT.
Pemberton around 905 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4392 9414 4410 9409 4407 9377 4385 9377
4385 9380
TIME...MOT...LOC 0148Z 282DEG 41KT 4400 9402
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:50 PM CDT | Special Weather Statement | MPX | Blue Earth, Waseca | 40 min |
| Jul 23, 8:17 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 58 min |
| Jul 23, 8:48 PM CDT | Special Weather Statement | MPX | Blue Earth | 27 min |
| Jul 23, 9:13 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 47 min |
| Jul 23, 9:51 PM CDT | Tornado Warning | MPX | Steele | 12 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.